PIP: The effects of drugs that cause changes in the lens, principally cataractous changes, are discussed. The cataractogenic compounds reported on include 1) drugs used in ophthalmic practice (miotics and topical steroids), 2) compounds used in systemic therapy of a wide range of disorders (corticosteroids andphenothiazines), and 3) compounds that are known to be cataractogenic in animals but not in man (Myleran). Of special interest to family planners is a section on the effects of oral contraceptives on lens changes. Whether long-term use of oral contraceptives would produce ocular complications was queried by Cogan. The influence of these drugs on ocular tissues was subsequently studied, but no significant lens changes were described. Other ocular abnormalities were, however, detected. In rabbit studies, it was shown that mestranol in norethynodrel caused anterior lens changes. Cataracts and other lesions were produced in rats fed a synthetic progestin-estrogen. In vitro changes in lens permeability caused by progestins and progestins and estrogens were demonstrated by Lambert. A dose-dependent increase in rubidium-86 efflux (a measure of lens cell permeability) was demonstrated for several progestins and estrogens. An alteration in cation and water content and lens clarity was also observed. Such physiological changes are similar to those induced by progestins and estrogens in erythrocytes, mitochondria, and lysosomes. It is noted that although the concentrations of drugs used in animals and in vitro studies are high, there is a need for well-controlled, long-term opthalmological studies on women who have chosen oral contraceptives.